Tennessee, 2018

Hail and Damaging Wind in Tennessee, April 3, 2018

April 3, 2018 · NWS MEG · 4 events in 4 counties and zones

A broken line of severe thunderstorms along a strong cold front produced numerous reports of damaging winds and large hail during the evening hours of April 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A broken line of severe thunderstorms along a strong cold front produced numerous reports of damaging winds and large hail during the evening hours of April 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 5:49 PM CST, 31 minutes earlier.

Area forecast discussion, Apr 3, 5:49 PM CST, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
649 PM CDT Tue Apr 3 2018

.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 350 PM CDT Tue Apr 3 2018/

DISCUSSION...

A deep surface low is centered over E IL this afternoon while a
strong cold front extends through MO into NW AR. A broken line of
thunderstorms has developed ahead of the front in MO and AR. The
low will continue tracking northeastward while the cold front
moves quickly through the forecast area late this afternoon and
evening. A line of strong to severe thunderstorms will quickly
progress across the Midsouth along and just ahead of the cold
front late this afternoon and evening. Cannot rule out a semi
discrete cell or two to form just ahead of the line, especially
over NE AR late this afternoon. Damaging winds, large hail, and
possible tornadoes are all potential threats with any of these
storms. The best chance for tornadoes will be over NE AR and MO
Bootheel. All activity should be east of the forecast area before
midnight as the front pushes into middle TN and northern AL.

High pressure will build into the region Wednesday supporting an
unseasonably cold polar airmass advecting in from the NW. Frost
will be likely Wednesday night with some areas experiencing a
freeze.

Another system will provide rain Friday possibly mixing with or
changing to snow near the MO/KY border by Saturday morning as cold
air advects into the area. There is another risk for frost or
freezing temperatures Saturday night. More showers are possible by
the end of the weekend.

SWC

&&

.AVIATION...
00Z TAFs

TSRA had entered the MEM TRACON at discussion time and should exit
a hour or two prior to the onset of the inbound push. Primary
short term concern is winds associated with TSRA outflow. TMEM radar
showed a 50 to 70 KT rear inflow jet over east central AR, 35 NM
west of MEM at FL025.

By 03Z, main concern is wake low formation over eastern AR. This
type of feature often isn't well modeled. The HRRR continued to
depict a 3 MB pressure depression over north central AR at 03Z,
but with little to no reflection in the wind field.

VFR to prevail overnight and Wednesday, with winds becoming nearly
calm for Wednesday evening's MEM inbounds.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 10 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Apr 3, 11:02 AM CST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1202 PM CDT Tue Apr 3 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041915-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1202 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an moderate risk for severe weather across the majority
of the Mid-South this afternoon and this evening. Damaging winds
and large hail are the main threats. A few tornadoes are
possible. A significant tornado could occur across Northeast
Arkansas, the Missouri Bootheel or Northwest Tennessee.

A wind advisory is in effect for most of the Mid-South through
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost is likely across much of the Midsouth Thursday morning with
subfreezing temperatures possible in West Tennessee especially
near the Tennessee River.

Freezing temperatures are possible again on Saturday morning
across northern portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

SJM

In the hours before

Local storm report, Apr 3, 5:39 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
639 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     BAY                     35.74N 90.56W
04/03/2018                   CRAIGHEAD          AR   PUBLIC

            CARPORT DAMAGE.

&&

JAB
Local storm report, Apr 3, 5:42 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
642 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
04/03/2018                   GREENE             AR   TRAINED SPOTTER

            POWER POLES LEANING ON HIGHWAY 69.

&&

JAB
Local storm report, Apr 3, 5:44 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
644 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             MARIANNA                34.77N 90.77W
04/03/2018  M0.88 INCH       LEE                AR   PUBLIC

&&

JAB
Local storm report, Apr 3, 5:45 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
645 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             SENATOBIA               34.62N 89.97W
04/03/2018  E1.00 INCH       TATE               MS   TRAINED SPOTTER

            HAIL RANGED FROM PEAS TO QUARTERS.

&&

JAB
Local storm report, Apr 3, 5:49 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
649 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     4 N BLYTHEVILLE         35.99N 89.92W
04/03/2018                   MISSISSIPPI        AR   EMERGENCY MNGR

            POWER LINES DOWN ALONG HIGHWAY 61 NEAR THE STATE LINE.

&&

JAB
Local storm report, Apr 3, 6:01 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
701 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 S BLYTHEVILLE         35.91N 89.92W
04/03/2018                   MISSISSIPPI        AR   EMERGENCY MNGR

            TREE DOWN ACROSS COUNTY ROAD 679 JUST SOUTH OF TOWN.

&&

JAB

The radar

The Memphis radar (KNQA), 66 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lauderdale

When
April 3, 6:20 PM CST to 6:25 PM CST
Where
Lauderdale County, 0.49 mi SSE of Knob Creek to 0.96 mi E of Nankipoo
Measured
1 in hail
Reported by
Public
Coordinates
35.873, -89.546

Quarter size hail in Nankipoo community.

Thunderstorm Wind, Weakley

When
April 3, 6:45 PM CST to 6:50 PM CST
Where
Weakley County, 0.46 mi SSW of Pillowville to 1.9 mi E of Gleason
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
36.144, -88.675

Power lines and several trees down near the intersection of Highway 190 and 124. A few utility poles were also reported down in and just east of Gleason.

Hail, Madison

When
April 3, 7:10 PM CST to 7:15 PM CST
Where
Madison County, 1.02 mi SW of Medon to 2.29 mi SE of Medon
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.460, -88.893

Hail, Henderson

When
April 3, 7:24 PM CST to 7:30 PM CST
Where
Henderson County, 0.68 mi SSW of Lexington to 0.64 mi SSW of Lexington Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
35.641, -88.403

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749207, 749208, 749209, 749212.